Carbamazepine (CBZ) is a medication used commonly in epilepsy. Decreases in free T4 levels simulating central hypothyroidism have been reported, although the clinical significance is still unclear. We present a 24-year-old man with Bardet-Biedl syndrome (BBS) who was found to have isolated biochemical central hypothyroidism. BBS is a ciliopathy occasionally associated with anterior pituitary dysfunction. While taking CBZ for epilepsy, his TSH was 1.73 mIU/L (reference range: 0.20–4.00 mIU/L) with a low free T4 of 6.6 pmol/L (reference range: 10.0–26.0 pmol/L). Pituitary MRI was normal. Although treated with levothyroxine initially, his apparent biochemical central hypothyroidism was later recognised as secondary to CBZ drug effect. This was confirmed with a normal free T4 of 12.2 pmol/L while he was off CBZ and levothyroxine. Despite the association between CBZ and biochemical central hypothyroidism, nearly all patients remain clinically euthyroid. This effect is reversible and recognition could lead to reductions in unnecessary thyroid replacement therapy if CBZ is discontinued.
- endocrine system
- drugs: endocrine system
- thyroid disease
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors DK planned and wrote the manuscript. GK is the patient’s adult endocrinologist and contributed to the writing and editing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer-reviewed.